Tennessee, 2013

Flooding in Tennessee, May 4, 2013

May 4, 2013 · NWS OHX · 2 events in 2 counties and zones

A slow moving upper level low pressure system brought widespread rainfall to Middle Tennessee on May 4. Some localized flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A slow moving upper level low pressure system brought widespread rainfall to Middle Tennessee on May 4. Some localized flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 4, 5:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 4, 5:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
621 AM CDT SAT MAY 4 2013

.AVIATION UPDATE...FOR 12Z TAF PACKAGE...
RADAR ANALYSIS CURRENTLY SHOWS LIGHT TO MODERATE SHOWERS IMPACTING
ALL TERMINALS. WILL HAVE MULTIPLE AMENDMENTS THIS TAF PERIOD DUE
TO VARYING MVFR/IFR CEILINGS THROUGHOUT THE DAY. HEAVIEST RAINFALL
WITH THIS ACTIVITY WILL RESULT IN POSSIBLE BRIEF LIFR CEILINGS.
KCKV COULD SEE A BREAK IN RAIN LATER TODAY BUT MODELS ARE
FORECASTING REDEVELOPMENT AS THE UPPER LOW MOVES OVER. THUS
REINTRODUCED RAIN AT 06Z FOR KCKV.

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT SAT MAY 4 2013/

SHORT TERM...UNSEASONABLY COOL TEMPERATURES ARE OVERSPREADING
WESTERN SECTIONS OF THE MID STATE EARLY THIS MORNING, FOLLOWING
PASSAGE OF A COLD FRONT. TEMPERATURES IN THE LOWER AND MIDDLE 40S
ARE NOW COMMON ALONG AND WEST OF THE I-65 CORRIDOR. INDEED, THE
FORECAST HIGH TODAY OF 51 DEGREES AT NASHVILLE WOULD BE A RECORD
LOW MAX TEMPERATURE FOR THIS DATE. THE OLD RECORD WAS 53 IN 1945.

AS CLOSED UPPER LOW PLODS SLOWLY SOUTHEASTWARD FROM SOUTHWEST
MISSOURI INTO EASTERN ARKANSAS BY EARLY TONIGHT, EXPECT BAND OF
RAIN CURRENTLY OVER MIDDLE TENNESSEE TO PUSH GRADUALLY EASTWARD.
RAINFALL WILL LIKELY DECREASE OVER WESTERN PARTS OF THE MID STATE
BY THIS AFTERNOON AND WE MIGHT BE ABLE TO CANCEL THE FLOOD WATCH
FOR SOME WESTERN AREAS LATER TODAY. HOWEVER, WILL LEAVE WATCH AS
IT IS FOR NOW AND LET DAY SHIFT ANALYZE THINGS FURTHER WHEN WHEN
THEY COME IN. AS THINGS STAND NOW, FLOOD WATCH BECOMES EFFECTIVE
FOR ALL OF THE MID STATE AT 7 AM THIS MORNING AND EXTENDS THROUGH
7 AM SUNDAY MORNING. THE WATCH CONTINUES FORE EASTERN AREAS
THROUGH 7 PM SUNDAY. GENERALLY SPEAKING, RAINFALL TOTALS OF 2 TO
3 INCHES ARE FORECAST IN THE WATCH AREA WITH SOME LOCAL AMOUNTS OF
3 TO 4 INCHES.

CLOSED UPPER LOW SLOGS ACROSS THE GULF COASTAL STATES ON SUNDAY
AND BELIEVE FORECAST SOUNDINGS OVER SOUTHERN PARTS OF THE MID
STATE SUGGEST THE POSSIBILITY FOR ISOLATED THUNDERSTORMS. WITH
FREEZING LEVEL AND WET BULB ZERO SO LOW WOULDN'T BE SURPRISED TO
SEE SOME THUNDERSTORMS PRODUCE SOME SMALL HAIL ON SUNDAY OVER THE
SOUTH.

MOISTURE ASSOCIATED WITH UPPER LOW LINGERS IN THE MID STATE EVEN
INTO MONDAY, BUT BY TUESDAY AND WEDNESDAY FINALLY STARTS TO PULL
EAST.

LONG TERM...NEXT THURSDAY LOOKS LIKE OUR FIRST REALLY GOOD SHOT
AT A COMPLETELY DRY DAY, AS UPPER RIDGE BUILDS OVER THE AREA.
HOWEVER, UPPER FLOW BECOMES SOUTHWEST BY NEXT WEEKEND, BRINGING AN
INCREASE IN ATMOSPHERIC MOISTURE AND AT LEAST A GRADUAL INCREASE
IN POPS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY EVENING FOR TNZ008>011-028>034-
062>066-075-077>080.

FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ005>007-022>027-
056>061-093>095.

&&

TB12
Hazardous weather outlook, May 4, 4:02 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SAT MAY 4 2013

TNZ005>007-022>027-056>061-093>095-051015-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
502 AM CDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF RAIN...SOME LOCALLY HEAVY...WILL COVER MUCH OF THE MID
STATE TODAY AND TONIGHT. LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ008>011-028>034-062>066-075-077>080-051015-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
502 AM CDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF RAIN...SOME LOCALLY HEAVY...IS EXPECTED TO COVER
MUCH OF THE MID STATE TODAY AND TONIGHT. LOCALIZED FLOODING WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN AREA OF RAIN...SOME LOCALLY HEAVY...IS FORECAST TO COVER
EASTERN MIDDLE TENNESSEE ON SUNDAY...ALONG WITH A CONTINUED THREAT
FOR LOCALIZED FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lawrence

When
May 4, 8:00 AM CST to 10:00 AM CST
Where
Lawrence County, 1.67 mi SSE of Flatwoods to 1.74 mi SSE of Flatwoods
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.279, -87.336

A water rescue of a family of four took place at a low water crossing on Mount Ararat Road. No injuries.

Flood, Rutherford

When
May 4, 9:00 AM CST to 11:00 AM CST
Where
Rutherford County, 1.82 mi ENE of Rucker to 1.97 mi ENE of Rucker
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.762, -86.371

A bridge on Elam Mill Road was reportedly closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443077, 443078.